Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS Corpus Christi, TX

May 21, 2017Webb County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 21, 2017, 3:58 PM CDT for Webb County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2017, 3:58 PM CDT (20:58 UTC)
Expired
May 21, 2017, 4:45 PM CDT
In force
47 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 179 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3780 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3780 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:28 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 21, 1:28 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
128 PM CDT Sun May 21 2017

.DISCUSSION...

Note Aviation Discussion below corresponding to the 18z TAFs.

&&

.AVIATION...

Mixture of MVFR/VFR ceilings this afternoon along with MVFR
visibilities during isolated/scattered showers and thunderstorms.
Anticipate additional scattered shower/thunderstorm activity with
IFR/MVFR conditions over the Rio Grande Plains later this
afternoon/evening. Isolated/scattered showers and thunderstorms
anticipated over the Region overnight. Expect an increase in the
coverage/intensity of shower/thunderstorm activity 12-18z Monday.
Generally light E/NE flow this afternoon/overnight becoming
predominate E Monday afternoon.

&&

.PREVIOUS DISCUSSION... /Issued 622 AM CDT Sun May 21 2017/

DISCUSSION...

See aviation discussion below for the 12Z TAF's.

AVIATION...

A mix of VFR and MVFR conditions are currently being reported across
S TX this morning along with isol weak shra's. Shra/tsra activity
is expected to increase through the day with the best chcs across
LRD, ALI and VCT TAF sites were a stalled weak front is expected
to be located. Higher rain chances spread to the east through
this afternoon into tonight. Generally expecting VFR conditions,
outside of shra/tsra's, by mid to late morning. Model soundings
indicated elevated/VFR CIG's tonight with possibly elevated
shra/tsra's overnight. There is a slight risk of severe storms
across the western portions of S TX and a marginal risk across the
remainder of S TX today into tonight.

PREVIOUS DISCUSSION... /Issued 350 AM CDT Sun May 21 2017/

SHORT TERM (Today through Tonight)...

A weak frontal bdry stalled across the CWA today through tonight
will be the focus for heavy rainfall. In addition, there is a slight
risk of severe storms across the far western CWA and a marginal risk
across the remainder of the CWA. Models prog moisture to deepen
across the area with PWAT's ranging from 1.8 to 2 inches. The
moisture combined with another in a series of embedded short waves
rounding the base of a broad upper level system and tracking across
S TX through the day, will provide upper level support along with
increasing diffluence aloft. Another short wave is progged to follow
close behind tonight. Model soundings show an unstable airmass with
moderate to large CAPE values and little to no CIN. However, the
soundings did hint at a slight increase in the capping inversion
tonight which may lead to a brief period of less convection this
evening before increasing once again late tonight. Also based on the
forecast soundings, the convection may be more elevated tonight with
an inverted V profile, which could lead to an increased wind threat.
Overall, think the main threat with any severe storms that may
develop today or tonight will be damaging wind and large hail with a
lesser risk for tor's as there is some shear at times, as well.

Given high Flash Flood Guidance values, am not expecting widespread
flooding just yet, although this may become more of an issue later
during the forecast period depending on the stalled front and where
it lies. There may be localized flooding today and/or tonight,
mainly across the west and central portions of the CWA.

LONG TERM (Monday through Saturday)...

Not a great deal of changes to the previous forecast concerning the
chances for rainfall Monday through Tuesday night. High PWATs on
Monday with upper level support and weak boundary will result in
widespread rainfall Monday and probably into Monday evening, before
tapering off late, with lower moisture values on Tuesday as well as
upper support. Best chances for rain thus will be Monday, and there
may be some locally heavy rainfall and flooding. Flash flood
guidance values are high, but with the high PWATs AOA 2 inches here
heavy rainfall will be possible if not likely, especially if
locally heavy rainfall occurs tonight (Sunday night). Too early
for a Flash Flood Watch but did include heavy rainfall in the
grids/forecast over the NE where QPF is highest and WPC excessive
rainfall/QPF will be more likely to occur.

Rainfall chances will diminish after that, as the upper ridge begins
to bring drier air into the region and the frontal boundary
approaches the area. Could have some left-over showers/thunder
Tuesday night but confidence is not high as think the drier air will
be sufficient to really limit the rain. Removed rainfall from the
forecast for Wednesday. After that, it should be dry although we
will have to watch to see what the next trough does next
Saturday/Sunday as we could have another round of showers and
thunderstorms then with moisture starting to come back. Kept
temperatures cool on Monday (and these temperatures may be too warm)
since there will be clouds and rainfall. Kept temperatures a bit on
the cooler side Tuesday through Wednesday as well, the latter period
with the front coming down. After that, generally used a blend of
Superblend and guidance from WPC where applicable, but overall
Superblend temperatures did not look too bad.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    75  84  72  85  67  /  50  70  50  30  20
Victoria          72  82  68  84  64  /  60  80  50  40  20
Laredo            73  86  71  88  69  /  70  50  30  20  30
Alice             73  86  71  87  66  /  60  70  30  30  20
Rockport          76  82  73  82  68  /  50  70  50  40  20
Cotulla           70  84  69  87  65  /  80  50  30  20  30
Kingsville        74  87  72  87  67  /  60  70  40  30  20
Navy Corpus       77  83  74  83  69  /  50  70  50  40  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

WC/87...AVIATION
Hazardous weather outlook, May 21, 5:09 AM CDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
509 AM CDT Sun May 21 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-221015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
509 AM CDT Sun May 21 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today and
tonight across South Texas. There is a slight risk of severe
thunderstorms across the Rio Grande Plains and a marginal risk
across the remainder of South Texas. Damaging wind and large hail
will be the primary threat with tornadoes a lower threat.

Heavy rainfall with localized minor flooding will be possible
today and tonight, mainly across interior portions of South
Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected Monday through Tuesday night.
Although a few strong storms are possible on Monday, producing hail
and gusty winds, the main concern will be locally heavy rainfall and
possible flooding. The main concern for flooding will be over the
Victoria Crossroads region and coastal counties, with flooding more
isolated farther west. Non severe thunderstorms are possible on
Tuesday and Tuesday evening.

Small Craft Advisory conditions are possible over the Gulf of Mexico
late Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight and
possibly again Monday.

TE/GW

In the hours before

Special weather statement, May 21, 2:19 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
219 PM CDT SUN MAY 21 2017

TXZ239-211945-
Webb-
219 PM CDT SUN MAY 21 2017

...A STRONG THUNDERSTORM IS AFFECTING NORTH CENTRAL WEBB COUNTY...

At 218 PM CDT, a strong thunderstorm was located 13 miles south of
Gilson Groves, or 29 miles west of Encinal, moving north at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of north central Webb
County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2820 9965 2800 9975 2802 9989 2820 9989
TIME...MOT...LOC 1918Z 197DEG 22KT 2808 9984

TJC
Special weather statement, May 21, 3:04 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
304 PM CDT SUN MAY 21 2017

TXZ239-212045-
Webb-
304 PM CDT SUN MAY 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEBB COUNTY...

At 303 PM CDT, a strong thunderstorm was located 12 miles northwest
of Columbia Bridge, or 31 miles northwest of Laredo, moving northeast
at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Las Tiendas.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2810 9982 2787 9954 2773 9977 2773 9979
      2774 9980 2778 9982 2776 9982 2776 9984
      2779 9985 2780 9988 2784 9988 2788 9991
      2790 9989 2793 9993
TIME...MOT...LOC 2003Z 223DEG 18KT 2778 9992

TJC

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:00 PM CDTSpecial Weather StatementCRPWebb45 min
May 20, 7:28 PM CDTSpecial Weather StatementCRPBrooks32 min
May 21, 8:38 AM CDTSpecial Weather StatementCRPSan Patricio37 min
May 21, 2:19 PM CDTSpecial Weather StatementCRPDimmit26 min
May 21, 3:04 PM CDTSpecial Weather StatementCRPWebb41 min
May 21, 3:26 PM CDTSevere Thunderstorm WarningCRPWebb49 min
May 21, 4:18 PM CDTSpecial Weather StatementCRPLive Oak27 min
May 21, 4:25 PM CDTSevere Thunderstorm WarningCRPWebb50 min
May 21, 4:38 PM CDTAreal Flood AdvisoryCRPBee, Live Oak112 min
May 21, 4:51 PM CDTSpecial Weather StatementCRPLive Oak24 min
May 21, 4:52 PM CDTAreal Flood AdvisoryCRPWebb113 min
May 21, 5:06 PM CDTSevere Thunderstorm WarningCRPDuval, Webb39 min
May 21, 5:40 PM CDTSevere Thunderstorm WarningCRPDuval, Webb50 min
May 21, 6:23 PM CDTSevere Thunderstorm WarningCRPDuval, Webb33 min
May 21, 6:29 PM CDTAreal Flood AdvisoryCRPWebb61 min
May 21, 6:41 PM CDTSpecial Weather StatementCRPWebb49 min
May 21, 6:44 PM CDTFlash Flood WarningCRPWebb2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.